Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2013, 8:58 PM CDT for Lyon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2013, 8:58 PM CDT (01:58 UTC)
- Expired
- May 8, 2013, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WUUS53 KTOP 090158 SVRTOP KSC111-090230- /O.NEW.KTOP.SV.W.0018.130509T0158Z-130509T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 858 PM CDT WED MAY 8 2013 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 930 PM CDT * AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF MADISON...AND MOVING NORTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OLPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3830 9634 3831 9600 3817 9610 3817 9632 TIME...MOT...LOC 0158Z 201DEG 7KT 3817 9623 HAIL...1.00IN WIND...<50MPH $$ PHILLIPS
1 follow-up statement
763 WWUS53 KTOP 090214 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 914 PM CDT WED MAY 8 2013 KSC111-090224- /O.CAN.KTOP.SV.W.0018.000000T0000Z-130509T0230Z/ LYON- 914 PM CDT WED MAY 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL LIKELY WITH THIS THUNDERSTORM ACROSS SOUTHERN LYON COUNTY. LAT...LON 3830 9634 3831 9600 3817 9610 3817 9632 TIME...MOT...LOC 0214Z 201DEG 7KT 3820 9622 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 8, 3:24 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT WED MAY 8 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 308 PM CDT WED MAY 8 2013 AT 3 PM...SURFACE LOW PRESSURE REMAINED CENTERED ON THE PANHANDLE OF OKLAHOMA WITH A WEAK SURFACE TROUGH EXTENDING INTO NORTH CENTRAL KANSAS AND INTO EXTREME SOUTHEAST NEBRASKA. A SHORT WAVE TROUGH WAS EVIDENT IN WATER VAPOR SATELLITE IMAGERY...MOVING INTO EXTREME SOUTHWEST KANSAS WITH ANOTHER WEAK DISTURBANCE FOLLOWING QUICKLY BEHIND IT AROUND THE SOUTHERN FLANK OF A STRONGER TROUGH IN COLORADO. THIS WAVE HAS ALREADY BEGUN TO INITIATE CONVECTION IN COLORADO...AND MORE RECENTLY IN SOUTHWEST KANSAS AND WESTERN OKLAHOMA. CONVECTIVE COVERAGE WILL INCREASE THIS AFTERNOON AS THE WAVE CONTINUES EAST INTO KANSAS...EVENTUALLY WITH ONE OR MORE CLUSTERS OF THUNDERSTORM ACTIVITY MOVING ACROSS KANSAS AND OKLAHOMA. EXPECT THE PRIMARY THUNDERSTORM CLUSTER TO TAKE SHAPE AMIDST THE FORCING OF THE LEAD SHORT WAVE THROUGH 6 PM IN WESTERN AND CENTRAL KANSAS. THESE STORMS WILL MOVE EAST WHILE ADDITIONAL THUNDERSTORMS DEVELOP ALONG THE SURFACE TROUGH AXIS/CONVERGENCE ZONE INTO EAST CENTRAL AND NORTHEAST KANSAS. THE BEST CHANCE FOR THUNDERSTORMS IN THE LOCAL FORECAST AREA APPEARS TO BE FROM AROUND 7 PM THROUGH 3 AM OR SO...WITH SOME POTENTIAL FOR SHOWERS AND A FEW STORMS TO LINGER BEYOND 3 AM AND EVEN PAST SUNRISE...ALTHOUGH CHANCES APPEAR BETTER TO DRY OUT BY AROUND SUNRISE. MOST MODEL GUIDANCE HAS AGAIN INFLATED THE AMOUNT OF AVAILABLE INSTABILITY DUE TO OVER-FORECASTING BOUNDARY LAYER MOISTURE. REGARDLESS...MLCAPE SHOULD BE ON THE ORDER OF 1500 TO 2000 J/KG. THE MAIN LIMITING FACTOR IN SEVERE WEATHER POTENTIAL WILL BE FAIRLY WEAK MID LEVEL FLOW...ESPECIALLY NORTH OF INTERSTATE 70. IMMEDIATELY SOUTH OF THE TRACK OF THE SHORT WAVE TROUGH...EXPECT 500 HPA FLOW TO BE SLIGHTLY STRONGER WITH PERHAPS UP TO 45 KTS AT TIMES INTO EAST CENTRAL KANSAS LATER IN THE EVENING. THUS EXPECT ANY SEVERE WEATHER TO BE LIMITED TO LOCATIONS NEAR AND SOUTH OF I-70 WHERE THE DEEP LAYER SHEAR IS POTENTIALLY STRONGER AND MORE SUPPORTIVE OF CONVECTIVE ORGANIZATION. STILL FEEL THAT THE OVERALL SEVERE WEATHER THREAT IS SMALL AS THE INSTABILITY WILL BE ON A DECREASING TREND BY THE TIME THAT SHEAR INCREASES AND STORMS REALLY GET GOING IN THE LOCAL AREA...BUT THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ROUGHLY QUARTER SIZE AND PERHAPS ISOLATED DAMAGING DOWNBURST WINDS. FINALLY...THERE IS POTENTIAL FOR THUNDERSTORMS TO LINGER OVER THE SAME AREAS FOR A PROLONGED PERIOD GIVEN THE EXPECTED DEVELOPMENT IN ADVANCE OF THE MAIN THUNDERSTORM CLUSTER. SO POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE AND EVEN LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. THURSDAY WILL SEE QUITE A BIT OF CLOUD COVER EARLY WITH SOME RECOVERY OF A BIT OF INSTABILITY BY LATER IN THE DAY. WITHOUT A STRONG FORCING MECHANISM...EXPECT ANY SHOWER AND THUNDERSTORM ACTIVITY TO BE SPORADIC AND NOT PARTICULARLY WIDESPREAD. TEMPERATURES SHOULD CLIMB INTO THE LOWER 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 308 PM CDT WED MAY 8 2013 THURSDAY EVENING THROUGH SATURDAY... ON THURSDAY EVENING...THE SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END OVER NORTH CENTRAL KANSAS. THE OPERATIONAL MODELS ARE IN GOOD AGREEMENT OF THE TROUGH AXIS TRANSLATING SOUTHEAST OF THE CWA BY 12Z FRIDAY. TRENDED POPS DOWNWARD BASED ON THIS THINKING TO A SLIGHT CHANCE FRIDAY MORNING WITH AN OVERALL PLEASANT AFTERNOON IN STORE. HIGHS ARE GENERALLY IN THE UPPER 60S WITH LIGHT NORTHERLY WINDS. HIGH PRESSURE INFLUENCE FRIDAY EVENING WILL ALLOW WINDS TO BECOME LIGHT AND VARIABLE. MID LEVEL DRY AIR ADVECTING SOUTHWARD MAY CLEAR SKIES TEMPORARILY COOLING TEMPERATURES TO THE UPPER 40S BY SUNRISE SATURDAY. A FAST MOVING UPPER TROUGH DIGGING NEAR THE GREAT LAKES REGION WILL USHER IN ANOTHER WAVE...CANADIAN FRONT AND A SHOT OF COOLER AIR FOR THE LATTER PART OF THE WEEKEND. THE LATEST RUN OF THE GFS...NAM AND ECMWF HAVE THE SURFACE FRONT THROUGH THE CWA BY 18Z WITH INCREASING CLOUDINESS AND TEMPERATURES HOLDING STEADY IN THE 60S. CONFIDENCE IS LOW IN HOW WARM TEMPERATURES WILL WARM BEFORE THE FRONT ENTERS WITH PERHAPS A GRADIENT RANGING FROM THE LOW 60S NEAR THE NEBRASKA BORDER TO THE LOW 70S OVER FAR EAST CENTRAL KANSAS. LOWERED PRECIP CHANCES TO SLIGHT MAINLY SOUTH OF THE KANSAS TURNPIKE AS MOISTURE AVAILABILITY WITH THIS SYSTEM IS TRENDING DRIER. SATURDAY EVENING THROUGH WEDNESDAY... DRY AIR QUICKLY FILLS IN OVER THE CWA FOR SATURDAY EVENING AS THE COLD FRONT EXITS THE AREA. THIS COMBINED WITH LIGHT SURFACE WINDS WILL SET THE STAGE FOR BELOW NORMAL LOWS DROPPING INTO THE LOW 40S. SOUTHERLY FLOW RETURNS AS THE SHALLOW AIRMASS RECOVERS INTO THE 60S ON SUNDAY. HEADING INTO THE NEXT WEEK...IT APPEARS THE ACTIVE WEATHER PATTERN IN RECENT WEEKS COMES TO A TEMPORARY LULL AS AN EXPANSIVE RIDGE BUILDS EASTWARD. BY TUESDAY THE RIDGE BEGINS TO BREAK DOWN WITH ZONAL FLOW DEVELOPING ALOFT. MAY SEE A SLIGHT CHANCE FOR THUNDER AS THE GFS TRIES TO BRING DOWN A FRONTAL BOUNDARY WEDNESDAY AFTERNOON. MEANWHILE THE 12Z ECMWF KEEPS MOST OF THE PRECIP EAST AND NORTH OF THE AREA. OVERALL SKIES ARE MOSTLY SUNNY AS HIGHS RISE INTO THE LOW 80S WITH OVERNIGHT LOWS DIPPING INTO THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 308 PM CDT WED MAY 8 2013 EXPECT PREDOMINANT VFR CONDITIONS THROUGH THE TAF PERIOD WITH MAIN UNCERTAINTY BEING THE TIMING OF THUNDERSTORMS AND ANY POTENTIAL REDUCTION IN FLIGHT CONDITIONS WITH TS. EXPECT TS TO WAIT UNTIL AFTER 22Z BEFORE SCATTERED STORMS INITIATE...AND MAY WAIT UNTIL AFTER 00Z. TS CHANCES INCREASE THIS EVENING AND OVERNIGHT WITH MULTIPLE ROUNDS OF TS POSSIBLY IMPACTING TAF SITES. VIS MAY BRIEFLY REDUCE TO IFR UNDER HEAVIER STORMS BUT TIMING VERY UNCERTAIN. BETTER CHANCE OF MORE PERSISTENT MVFR CIGS AS PRECIP WINDS DOWN AFTER 09Z OR SO...BUT FEEL MORE CONFIDENT IN VFR AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM...BOWEN AVIATION...BARJENBRUCH
Hazardous weather outlook, May 8, 3:29 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED MAY 8 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-092030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DAMAGING WIND GUSTS THROUGH THIS EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70. WHILE A FEW THUNDERSTORMS MAY DEVELOP BY LATE THIS AFTERNOON...THE MAJORITY OF STORMS SHOULD HOLD OFF UNTIL AFTER 6 PM. THUNDERSTORM CHANCES CONTINUE OVERNIGHT...PERHAPS WITH MORE THAN ONE CLUSTER OF STORMS MOVING THROUGH THE AREA...BUT THE POTENTIAL FOR STRONG STORMS WILL DECREASE AFTER MIDNIGHT. POCKETS OF HEAVY RAINFALL ARE EXPECTED THROUGH TONIGHT WITH LOCALIZED FLOODING POSSIBLE...PARTICULARLY WHERE MULTIPLE ROUNDS OF THUNDERSTORMS IMPACT THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70.
In the hours before
Special weather statement, May 8, 8:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED MAY 8 2013
KSZ037-054-090200-
LYON-MORRIS-
833 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES...
THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE DUNLAP...BUSHONG AND ALLEN.
&&
LAT...LON 3849 9636 3852 9636 3852 9645 3852 9646
3869 9645 3871 9629 3865 9616 3848 9630
TIME...MOT...LOC 0133Z 198DEG 21KT 3853 9636
PHILLIPSLocal storm report, May 8, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 3 SSW DUNLAP 38.54N 96.38W
05/08/2013 E1.00 INCH MORRIS KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL
&&
KSANDERSSpecial weather statement, May 8, 8:46 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT WED MAY 8 2013
KSZ039-055-090230-
OSAGE-SHAWNEE-
846 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHERN
OSAGE COUNTIES...
THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE AND NORTHERN OSAGE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SCRANTON...
CARBONDALE...AUBURN...OVERBROOK...PAULINE...EXTREME SOUTHEASTERN
TOPEKA...FORBES FIELD...RICHLAND AND BERRYTON. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 164 AND 177 COULD ALSO BE
AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3863 9571 3874 9594 3902 9574 3896 9559
3890 9550 3880 9550
TIME...MOT...LOC 0146Z 217DEG 23KT 3873 9580The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| May 8, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 34 min |
| May 8, 8:46 PM CDT | Special Weather Statement | TOP | Osage | 44 min |
| May 8, 9:02 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| May 8, 9:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 8, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 38 min |
| May 8, 9:38 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 37 min |
| May 8, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| May 8, 9:50 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| May 8, 10:10 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 35 min |
| May 8, 10:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 8, 10:53 PM CDT | Special Weather Statement | TOP | Pottawatomie | 37 min |
| May 8, 11:07 PM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| May 8, 11:29 PM CDT | Special Weather Statement | TOP | Brown, Marshall, Nemaha | 46 min |
| May 8, 11:43 PM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| May 9, 12:25 AM CDT | Special Weather Statement | TOP | Republic | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.